Vermont, 2022

Winter Storm and Winter Weather in Vermont, March 12, 2022

March 12, 2022 · NWS BTV · 16 events in 16 counties and zones

A series of weak low pressure areas traversed along a cold front that moved across VT during the day of March 12th. Rain/snow mixed developed in the early morning hours changing to snow around sunrise and continuing until early to mid afternoon.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A series of weak low pressure areas traversed along a cold front that moved across VT during the day of March 12th. Rain/snow mixed developed in the early morning hours changing to snow around sunrise and continuing until early to mid afternoon. Snowfall amounts ranged from several inches in the lower Connecticut River Valley with 4 to 7 inches in the Champlain Valley with 6 to 12 inches elsewhere with the higher amounts mainly in northern sections.

The initial wet nature of the snow led to numerous slick and icy roads accounting for numerous vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 12, 3:59 AM EST, 1 minute earlier.

Area forecast discussion, Mar 12, 3:59 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Burlington VT
359 AM EST Sat Mar 12 2022

.SYNOPSIS...
A winter storm will bring widespread snowfall to the region today
with 6-10 inches for most locations with 10-18 inches for portions
of central and eastern Vermont. Gusty winds will develop this
afternoon and lead to near zero visibilities at times this afternoon
and evening. These gusty winds could also lead to power outages
across the region. Snow will taper off at many locations by Sunday
morning but snow showers will continue across the mountains. Quiet
weather is expected for the upcoming week with temperatures mainly
in the 40s and 50s.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 359 AM EST Saturday...A pesky warm front continues to create
some chaos across the North Country with temperatures ranging from
the low to mid 40s across Vermont to the lower 30s across the St.
Lawrence Valley in New York. Although temperatures for the most part
are above what was expected, the impact from these warmer
temperatures won't likely make much of a change to the forecast as a
combination of dynamic cooling and cold air advection aloft should
still allow us to drop near or below freezing prior to sunrise. The
main cold front is just west of Lake Ontario at this time but will
begin making quick progress eastward, especially once the phasing of
a surface low and the upper level trough takes place over the next
few hours. Model trends continue to not be our friend in the essence
that the phasing continues to look delayed with each subsequent
model run. Nevertheless, the phasing is in the early stages of
taking shape and the developing low pressure system is quickly
taking shape over central Tennessee and should have a beautiful
satellite representation as rapid cyclogenesis is expected
throughout the day today.

Light snow continues across northern New York this morning with
webcams showing 1-2 inches or so of fresh snow with light rain
currently falling in Vermont. This should change by 5 AM when the
warm front slides eastward and we see rain mix with and ultimately
transition to snow. Snow totals continue to remain tricky as models
show a wide variety of snow ratios. These ratios will initially be
very wet and rapidly change as temperatures cool and the
microphysics within the clouds support a more climatological snow
ratio (14:1 or so). Given the continued easterly track due to the
delayed phasing, even the Connecticut River Valley should see
predominately snow through the impending winter storm.

Winds will pick up even quicker than thought earlier as the gradient
tightens up quicker and a stronger LLJ is not progged to move through
the region. The latest SPC HREF continues to show snowfall rates of
1-2+ inches/hour this afternoon and could coincide with winds in the
25 to 35 mph range. Isolated blizzard conditions across northern and
eastern Vermont cannot be ruled out but will be short lived as the
winds and heavy snowfall should only overlap for a short period of
time. Once winds do pick up, however, area roadways will become even
more difficult to travel on due to blowing and drifting snow and
visibilities below zero at times. Travel is strongly discourages,
especially this afternoon, when the heaviest snow is expected to
occur. The aforementioned gusty winds will continue through the
overnight hours Saturday into Sunday morning which could lead to
blowing snow through the nighttime hours. There are some for
potential mountain wave activity this afternoon and evening as the
latest Froude numbers are hovering around 1.5 and a decent inversion
at ridgetop level. Looking at prob wind gusts for this afternoon,
there are areas of 20-25% of exceeding 60 mph winds in the lee of
the eastern slopes of the Green and Adirondack Mountains but will be
very localized. The combination of wet snow today and gusty winds
tonight could lead to power outages. The amount of wet snow will be
the main indicator on the degree of power outages so it'll be
something we monitor closely today.

Upslope snow showers for the northwest slopes of the Green and
Adirondack Mountains gets into full force this evening and will
continue into Sunday morning. This "backside bonus" will be nice and
fluffy which won't compound any existing issues. If anything, this
extra snow will make for some great skiing for those brave enough to
venture out to the slopes Sunday morning where wind chills will be
10 to 15 degrees zero. Temperatures will struggle to warm with an
anomalously cold air mass overhead on Sunday with temperatures in
the 20s regionwide. The gusty winds will slowly abate through the
day with winds dropping into the 10-20 mph range by sunset.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 359 AM EST Saturday...A weak surface trough crosses the region
Sunday night and we'll have a chance for light rain and then snow
showers. Chance for showers continues into Monday as another weak
front approaches from our west. Neither of these features have
abundant moisture, but regardless, could see some showers as they
cross the region. Temperatures Sunday night will be close to
seasonal normals, dipping into the teens to lower 20s. Highs on
Monday will then be in the 40s areawide. As the weak surface front
crosses the area on Monday winds will become breezy out of the
southwest ahead of the boundary, generally gusting to 25 mph.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 359 AM EST Saturday...Cold front crosses the region Monday
night and winds will turn to the northwest. High pressure will then
ridge over the north country for Tuesday, leading to quieter
weather. Dry weather will continue for much of the week, with next
chance for precipitation Thursday night into Friday with a frontal
system crossing the region. Still a lot of uncertainty this far out
with that system. Temperatures will trend quite warm towards the end
of next week, could see some highs in the 50s areawide.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z SUNDAY...IFR conditions will overspread the North
Country around 12Z as snowfall continues to advance eastward.
Ceilings are already dropping to 800 ft at KMSS and this will
likely be the standard as snowfall begins at all terminals.
Temperatures are all over the place this morning with 40s in
Vermont and 30s in New York. This may lead to a brief shot of
rain at the onset of precipitation but should quickly change to
snow. Gusty winds will develop this afternoon and lead to very
low visibilities which will likely bring many terminals down to
1/4SM for several hours. Snow will taper off after 00Z but BLSN
will continue to keep IFR visibilities around although we will
see steady improvement to our ceilings.

Outlook...

Sunday: VFR. NO SIG WX.
Sunday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Chance SHRA, Chance SHSN.
Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 1 AM EST Sunday for VTZ001>012-
     016>019.
NY...Winter Storm Warning until 1 AM EST Sunday for NYZ026>031-034-
     035-087.

&&

SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Clay
Hazardous weather outlook, Mar 12, 3:44 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
344 AM EST Sat Mar 12 2022

NYZ026>031-034-035-087-VTZ001>012-016>019-130845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
344 AM EST Sat Mar 12 2022

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills Sunday morning will range from 5 to 15 degrees below
zero. Given the warmer temperatures as of late, these dangerously
cold wind chills may catch people unaware. Be sure to dress warmly
and in layers if venturing out on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Eastern Addison

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Eastern Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals were 4 to 8 inches with the higher totals in the higher elevations.

Winter Storm, Western Chittenden

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Western Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals were 4 to 8 inches with the higher totals in the higher elevations.

Winter Storm, Western Rutland

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals were 4 to 8 inches with the higher totals in the higher elevations.

Winter Storm, Eastern Chittenden

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals were 6 to 10 inches with the higher totals in the higher elevations.

Winter Storm, Eastern Franklin

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals were 6 to 10 inches with the higher totals in the higher elevations.

Winter Storm, Lamoille

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall totals were 6 to 10 inches with the higher totals in the higher elevations.

Winter Storm, Washington

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall totals were 6 to 10 inches with the higher totals in the higher elevations.

Winter Storm, Eastern Rutland

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Eastern Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals were 4 to 8 inches with the higher totals in the higher elevations.

Winter Weather, Grand Isle

When
March 12, 4:00 AM EST to 4:00 PM EST
Where
Grand Isle forecast zone
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall amounts were 2 to 4 inches.

Winter Weather, Western Addison

When
March 12, 4:00 AM EST to 4:00 PM EST
Where
Western Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall amounts were 2 to 5 inches.

Winter Weather, Western Franklin

When
March 12, 4:00 AM EST to 4:00 PM EST
Where
Western Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall amounts were 2 to 5 inches.

Winter Storm, Caledonia

When
March 12, 5:00 AM EST to 6:00 PM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 10 inches were common with the higher totals in higher terrain.

Winter Storm, Essex

When
March 12, 5:00 AM EST to 6:00 PM EST
Where
Essex forecast zone
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 15 inches were common with the higher totals in higher terrain.

Winter Storm, Orleans

When
March 12, 5:00 AM EST to 6:00 PM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were common with the higher totals in higher terrain.

Winter Storm, Orange

When
March 12, 5:00 AM EST to 6:00 PM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 10 inches were common with the higher totals in higher terrain.

Winter Weather, Windsor

When
March 12, 5:00 AM EST to 6:00 PM EST
Where
Windsor forecast zone
Reported by
CoCoRaHS

Snowfall amounts were 2 to 5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004240, 1004241, 1004242, 1004243, 1004244, 1004245, 1004246, 1004247, 1004248, 1004249, 1004252, 1004236, 1004237, 1004238, 1004239, 1004251.